Hail, Allamakee
- When
- April 17, 9:05 PM CST
- Where
- Allamakee County, Waukon
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.267, -91.483
Several reports of large hail were received from amateur radio operators, spotters and law enforcement officials. Hail sizes varied from pennies to golf balls to tennis balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Several reports of large hail were received from amateur radio operators, spotters and law enforcement officials. Hail sizes varied from pennies to golf balls to tennis balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 17, 1:50 PM CST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT SAT APR 17 2004 .SHORT TERM...TODAY THROUGH TUESDAY SEVERE WEATHER THREAT TONIGHT AND SUNDAY EVENING REMAIN THE FOREMOST FORECAST CONCERN FOR THIS FORECAST PACKAGE. DATA ANALYSIS AT 2 PM SHOWS A STATIONARY FRONT STRETCHING FROM NEAR CHICAGO IL THROUGH CENTRAL IA (ALMOST RIGHT ALONG INTERSTATE 80). QUITE THE DEWPOINT SPREAD ACROSS THE FORECAST AREA...RANGING FROM THE LOWER 30S ACROSS THE NORTH TO MIDDLE AND UPPER 50S ACROSS NORTHEAST IA...CLOSER TO THE FRONT. VIS SATELLITE SHOWING SOME ACCAS/TUFTED CI SCOOTING EAST ACROSS THE AREA INDICATING SOME INCREASED ELEVATED INSTABILITY. 12Z 17APR04 MODEL RUNS SHOWS BOTH GFS AND ETA INITIALIZING WELL AND STAYING IN PRETTY GOOD AGREEMENT THROUGH 60 HOURS. ONLY DIFFERENCE THAT ARISES IS ON QPF PRODUCTION. BELIEVE ETA HAS BETTER HANDLE WITH THE CONVECTIVELY PRODUCED QPF AND WILL FOLLOW IT FOR FINER DETAILS. CYCLOGENESIS ON THE LEESIDE OF THE ROCKIES WILL STRENGTHEN LOW LEVEL JET OVER THE PLAINS TONIGHT. THIS WILL ACT TO PUSH STATIONARY FRONT NORTHWARD AS A WARM FRONT TO ALONG THE IA/MN BORDER AND INTO FAR SOUTHERN WI. ETA INDICATING MODERATE MOISTURE TRANSPORT IMPINGING ON THE FRONT THIS EVENING AND OVERNIGHT. THIS WILL FIRE ELEVATED CONVECTION NORTH OF THE FRONT...MAINLY ALONG AND NORTH OF A LINE FROM ROCHESTER MN THROUGH LA CROSSE TO NEAR MAUSTON WI. ELEVATED CAPES INCREASES INTO THE 2000-3000 J/KG RANGE AND BULK SHEAR VALUES IN THE 50-55KT RANGE WILL MEAN A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING BEING THE MAIN THREAT. ON SUNDAY...THE WARM FRONT WILL WORK ITS WAY NORTHWARD THROUGH THE FORECAST AREA AND INTO NORTHERN WI AS MCS DECAYS AND MOVES EAST OF THE AREA. STRONG PRESSURE GRADIENT IN THE WARM SECTOR ACROSS THE AREA SPELLS VERY GUSTY WINDS. CURRENT WINDS LOOK GOOD WHICH FLIRTS WITH WIND ADVISORY CRITERIA. WILL HOLD OFF WITH AN ADVISORY FOR NOW AS THERE IS 1ST PERIOD CONCERNS WITH THE THREAT OF SEVERE WEATHER. WILL LET LATER SHIFTS ASSESS. THESE STRONG SOUTHERLY WINDS AND FAIR AMOUNT OF SUNSHINE DURING THE AFTERNOON SHOULD PUSH TEMPERATURES INTO THE 80S. FURTHER NORTH...LEFT OVER MCS DEBRIS WILL KEEP TEMPERATURES DOWN A BIT. ATMOSPHERE BECOMES CAPPED DURING THE AFTERNOON...SO SLIGHT CHANCE POPS LOOK GOOD. DID ADJUST THE GRIDS TO REFLECT A BETTER CHANCE ACROSS THE FAR NORTHWEST HOWEVER...CLOSER TO THE APPROACHING COLD FRONT. THREAT OF SEVERE WEATHER MAY STAY TO OUR NORTH AND WEST SUNDAY EVENING AS ATMOSPHERE REMAINS CAPPED INTO THE EVENING HOURS ACROSS OUR AREA. WHEN THE FRONT DOES COME THROUGH...SURFACE BASED HEATING WILL BE GONE AND SO WILL THE INSTABILITY. MAY BE A FEW SHOWERS MAINLY ACROSS THE NORTH ON MONDAY MORNING AS CYCLONIC FLOW AND COLD AIR ALOFT RESIDE ACROSS THAT AREA. OTHERWISE...QUIET FROM MONDAY AFTERNOON THROUGH TUESDAY AS COOL AREA OF HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTHERN PLAINS. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD. 12Z FRIDAY ECMWF DEEPER WITH SHORTWAVE TROUGH EJECTING OUT INTO THE CENTRAL PLAINS THURSDAY THAN THE 00Z SATURDAY GFS. DGEX INDICATES MORE PROGRESSIVE SOLUTION WITH UPPER LEVEL TROUGH...AND ENSEMBLES ALSO INDICATE A MORE FASTER SOLUTION. FEEL THE 00Z SATURDAY GFS SOLUTION IS TOO SLOW IN MOVING UPPER LEVEL LOW...WILL LEAN MORE TOWARDS THE DGEX SOLUTION THROUGH PERIOD. CONFIDENCE OF FORECAST THROUGH PERIOD IS MODERATE. WEAK SURFACE COLD FRONT TRACKS ACROSS UPPER MIDWEST WEDNESDAY AND THURSDAY. ENOUGH MOISTURE AND LIFT WILL ALLOW LIGHT RAIN TO BREAK OUT ACROSS FORECAST AREA. WILL CONTINUE WITH CHANCES OF PRECIPITATION WEDNESDAY AND THURSDAY. UPPER LEVEL SHORTWAVE TROUGH EJECTS OUT OF THE ROCKIES INTO THE CENTRAL PLAINS THURSDAY AND FRIDAY. SURFACE LOW MOVES INTO EASTERN ILLINOIS BY 12Z FRIDAY. THINKING ANY WRAP AROUND PRECIPITATION WILL OCCUR OVER SOUTHERN PART OF FORECAST AREA. WILL KEEP PRECIPITATION CHANCES ACROSS SOUTHERN MOST AREAS FRIDAY INTO FRIDAY NIGHT. SYSTEM WILL BE FAR ENOUGH EAST DURING THE DAY SATURDAY...SO WILL KEEP SATURDAY DRY. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && DAS/DTJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1208 PM CDT SAT APR 17 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 1208 PM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA TONIGHT. A FRONTAL BOUNDARY NEAR THE MISSOURI-IOWA BORDER AT MID-DAY WILL LIFT NORTH AS A WARM FRONT THIS AFTERNOON. PLENTIFUL MOISTURE SOUTH OF THE FRONT WILL LIFT NORTHWARD AND OVER THE FRONT AS WELL. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT THIS EVENING...THEN CONTINUE INTO THE OVERNIGHT HOURS. SUFFICIENT WIND SHEAR AND INSTABILITY WILL BE PRESENT...AND A FEW OF THE STORMS MAY BE SEVERE. SINCE MOST OF THE AREA WILL BE NORTH OF THE WARM FRONT TONIGHT...THE MAIN SEVERE THREAT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WARM FRONT WILL PUSH NORTH INTO CENTRAL MINNESOTA AND CENTRAL WISCONSIN ON SUNDAY...ALLOWING WARM...MOIST AND UNSTABLE AIR TO MOVE BACK INTO THE AREA. ANY ONGOING THUNDERSTORMS SHOULD EXIT SUNDAY MORNING. DURING SUNDAY AFTERNOON AND EVENING...WIND SHEAR AND INSTABILITY SUPPORT THE POSSIBILITY FOR A FEW SEVERE STORMS NEAR THE WARM FRONT...AND NEAR THE COLD FRONT ADVANCING SOUTHEAST TOWARD THE AREA AS THE MAIN LOW LIFTS INTO NORTHERN WISCONSIN SUNDAY NIGHT. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE WITH ANY SEVERE STORMS LATE SUNDAY AFTERNOON THROUGH SUNDAY EVENING. AT THIS TIME...THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE ALONG AND NORTH OF A LINE FROM AUSTIN MINNESOTA...TO LA CROSSE AND NEILLSVILLE WISCONSIN. THE SEVERE WEATHER THREAT...ALONG WITH THE MAIN AREA OF CONCERN COULD CHANGE BASED ON THE EXACT POSITION AND TIMING OF THE FRONTS. IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE GRADIENT WILL BE OVER THE AREA SUNDAY AND REMAIN INTO SUNDAY EVENING. SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS AROUND 45 MPH... ARE ANTICIPATED OVER MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS...AS ACTIVATION MAY BE NEEDED TONIGHT...THEN AGAIN LATER SUNDAY AFTERNOON AND EVENING. RRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
926 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL HAYFIELD 43.89N 92.85W
04/17/2004 0.75 INCH DODGE MN FIRE DEPT/RESCUE
REPORTED AT INTERSECTION OF HIGHWAYS 30 AND 56 NEAR
HAYFIELD. REPORTED BY FIRE DEPARTMENT SPOTTERS.
0921 PM HAIL HAYFIELD 43.89N 92.85W
04/17/2004 0.75 INCH DODGE MN FIRE DEPT/RESCUE
REPORTED AT INTERSECTION OF HIGHWAYS 30 AND 56.
0850 PM HAIL 3 N BLOOMING PRAIRIE 43.91N 93.05W
04/17/2004 0.88 INCH DODGE MN PUBLIC
REPORTED AT A GAS STATION.
&&
AWIPSUSRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL DODGE CENTER 44.03N 92.85W
04/17/2004 0.75 INCH DODGE MN LAW ENFORCEMENT
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1002 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL LA CROSSE 43.83N 91.23W
04/17/2004 1.00 INCH LA CROSSE WI AMATEUR RADIO
SOUTH SIDE OF LA CROSSE NEAR THE NEW WALMART
0930 PM HAIL LA CROSSE 43.83N 91.23W
04/17/2004 0.50 INCH LA CROSSE WI AMATEUR RADIO
HALF MILE SOUTH OF NWS OFFICE
&&
BOYNEThe La Crosse radar (KARX), 66 km away, was scanning. The volume nearest the first event began at 03:05 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389753, 5389754, 5389755, 5389756, 5389757, 5389758, 5389759, 5389760.